WICHITA, Kan. (KSNW) – Several law enforcement agencies in Sedgwick County have been investigating counterfeit oxycontin pills. The sheriff’s office says the confiscated pills contained fentanyl, a potentially fatal synthetic drug.
“It’s being sold on the streets. We had a case where there was about 1,000 of these pills that were being introduced here in Wichita and that was just one individual,” said Sheriff Easter.
Fentanyl is a synthetic opioid that has potency 50 to 100 times higher than morphine.
The Center for Change in Wichita says they have heard stories about the drug from multiple patients.
“He just took a quarter of it, and he said it was, he was worried for his life,” said Greg Lakin, Center for Change medical director.
Lakin says recently they have noticed the deadly effects of this new drug trend.
“In fact, I went to a funeral just this last Sunday. We have seen several deaths from these fentanyl-laced counterfeit pills.”
The counterfeit pills appear from their markings to be legitimate oxycontin pills. Easter says the color of the bill looks almost identical to the color of oxycontin pills.
Sedgwick County Sheriff Jeff Easter says there’s a potential danger if any of the powder from the pills becomes airborne. The pills may not present a high risk while whole, but in crushed/powder or half pill form, there’s a risk if any fentanyl within the binding material gets into the air and is inhaled.
“The fact of the matter is the drugs that are being introduced now will kill you. Plain and simple it’s going to happen,” said Sheriff Easter.
Even a small amount of fentanyl can be dangerous.
“It oppresses the respiratory system, and it can do that so much so that the person will stop breathing,” said Deryk Ruddle with Sedgwick County EMS.
The counterfeit pills that have been submitted to the lab appear lighter in color and may have speckles of colors to include tinges of green and blue.
The sheriff says many of these pills are being manufactured and shipped by the Mexican drug cartels and the quantity of fentanyl in these counterfeit pills varies.
The presence of these synthetic opioids in the drug market has led to a higher overdose rate and deaths.
Sheriff Easter says reaching out for help is important if you have an addiction. He says if you come across any blue pills with the imprint M/30 to call 911, especially if it’s in a crushed form.
- T.J.’s Forecast: Mild air holds Saturday night into Sunday, clouds thicken
- South Texas tribe vows to fight border wall, sues to preserve tribal cemetery
- Rare red and white cardinals spotted in central Texas
- Florida mom, dad, 17-year-old son all battling cancer ask for prayers, Christmas miracle
- NM mayor calls for immigration reform